Idaho, 2024

Damaging Winds in Idaho, June 7, 2024

June 7, 2024 · NWS PIH · 17 events in 1 county or zone

A wet microburst with estimated near 80 mph winds and widespread severe thunderstorm occurred on June 7th in Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A wet microburst with estimated near 80 mph winds and widespread severe thunderstorm occurred on June 7th in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 7, 1:40 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 7, 1:40 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
240 PM MDT Fri Jun 7 2024

.SHORT TERM...Tonight through Saturday Night.
Early afternoon satellite imagery shows a broad H5 ridge in place
over the WRN CONUS as a H5 shortwave trough works east across the
NRN Great Basin. This trough will be the main driver of
convection today with radar imagery as of 2 PM showing scattered
to numerous thunderstorms developing across Utah and Nevada with
more isolated activity across the CNTRL Mountains. Convective
initiation in CNTRL and ERN Idaho will take place between 2-5 PM
with a mix of isolated to scattered thunderstorms expected to
develop which will continue through this evening ahead of dry
conditions returning overnight. The convective environment today
is represented well on the HREF model with shows 300-600 J/kg of
SBCAPE and 20-30 kts of 0-6 km shear with both the HRRR/NAM models
showing 7-9 degree/km 700-500 mb lapse rates. These conditions
will remain favorable for microbursts and strong outflow winds in
addition to small hail and brief moderate to heavy rain with the
primary hazard centering around strong wind gusts in excess of
40-50 mph. The HREF model probability of sustained winds greater
than 34 mph shows a 50- 70% chance across the Snake River Plain
south into Utah/Nevada with the HREF ensemble max wind gusts today
showing potential for up to 40-60 mph.

As Friday's H5 shortwave trough works east into Wyoming for
Saturday, a secondary shortwave will fill in behind but will carry
less moisture with it and as a result, support less thunderstorm
chances across SRN Idaho. For a comparison, the 24-hour HREF
probability of thunder Friday shows around a 40-70% chance
everywhere outside the CNTRL Mountains while the probability on
Saturday drops to a 10-20% chance regionwide with a 20-40% chance
across Cassia County. Stronger storms Saturday will again support
strong wind potential but to a lesser extent versus Friday with
the HREF model probability of sustained winds greater than 34 mph
showing a 10-30% chance. The HREF ensemble max wind gusts Saturday
show potential for up to 30-40 mph.

Courtesy of high pressure overhead through the start of the
weekend, temperatures will remain seasonably warm with highs in
the upper 70s to low 90s each day and overnight lows in the
40s/50s/60s. Outside of any thunderstorm outflow winds, synoptic
winds will remain on the lighter side staying less than 20 mph
each day. MacKay

.LONG TERM...Sunday through next Friday.
The most active and impactful weather in the long term will be
Sunday through Monday where a Pacific system will bring the most
widespread shower and thunderstorm activity. Have some widespread
amounts over 0.10 inches in the two day period. Temperatures will
remain very warm Sunday with low elevations highs in the upper
80s. It will be much cooler Monday with highs mainly in the 70s to
around 80. A dry zonal flow will set up Tuesday through Thursday
and expect dry conditions with some breezy conditions expected
especially in the Snake River Plain. Temperatures will remain
above normal through the long term with a warming trend Tuesday
into Thursday with highs 70s mountains and 80s valleys with some
low elevations near 90 by Thursday. Will see an increase in the
chance for convection and showers and thunderstorms Friday mainly
in the eastern mountains. Highs likely remaining in the 70s and
80s. GK

&&

.AVIATION...For the 18Z TAFS through 18Z Saturday.
Main impact will be thunderstorm development after 20Z and
continuing through much of the evening. Have vicinity at all sites
and expect best chances at site to be at BYI as brunt of activity
in southern regions, but the threat will be at all sites. Main
impacts will be wind gusts near any thunderstorm outflow where
gusts may exceed 30 knots with a low chance of 50 knots right
under a storm. Thunderstorms will end overnight with again
isolated development Saturday afternoon. GK

&&

.FIRE WEATHER...
Warm weather will produce minimum humidity values in the upper
teens to mid 20s through the weekend. Isolated thunderstorms
remains possible through Saturday. A cold front will arrive late
Sunday which will produce better chances for thunderstorms Sunday
afternoon and Sunday night. GK

&&

.HYDROLOGY...
A FLOOD WARNING is now in effect for the Teton River near Driggs
as small streams/creeks and the main stem river continue to run
high. Minor flooding is in the forecast starting tonight on the
main stem river and is expected to remain at that level through
much of next week, aided by additional snowmelt from the Tetons
and Big Holes. Further downstream along the Teton River near St.
Anthony, that gage is also nearing action stage and is forecast to
reach that tonight and remain elevated into next week.

Several other rivers across the CNTRL Mountains are also seeing
diurnal increases with the Big Lost River at Howell Ranch
currently hovering around action stage. Along the Snake River,
increased flows out of Palisades Reservoir has also led to the
Snake River near Heise gage climbing up to action stage and it is
expected to stay there for at least the next week. MacKay

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Local storm report, Jun 7, 3:26 PM MST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
426 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Gst     10 SSE Howe             43.65N 112.91W
06/07/2024  M46 MPH          Butte              ID   Mesonet

            Mesonet station NRF - INL Naval Reactors
            Facility.

&&

KSmith
Local storm report, Jun 7, 3:27 PM MST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
427 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Gst     9 NW Small              44.31N 112.52W
06/07/2024  M45 MPH          Clark              ID   Mesonet

            Mesonet station PC371 - Medicine Lodge.

&&

KSmith
Local storm report, Jun 7, 3:47 PM MST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
447 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Gst     18 NNE Berenice         44.07N 112.84W
06/07/2024  M45 MPH          Clark              ID   Mesonet

            Mesonet station BLU - Blue Dome.

&&

KSmith
Local storm report, Jun 7, 4:00 PM MST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
500 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Tstm Wnd Gst     18 NNE Berenice         44.07N 112.84W
06/07/2024  M50 MPH          Clark              ID   Mesonet

            Mesonet station BLU - Blue Dome.

&&

KSmith
Local storm report, Jun 7, 4:01 PM MST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
501 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Gst     13 NE Atomic City       43.59N 112.65W
06/07/2024  M46 MPH          Bingham            ID   Mesonet

            Mesonet station EBR - INL Materials Fuels
            Complex.

&&

KSmith
Special weather statement, Jun 7, 4:27 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Pocatello ID
527 PM MDT Fri Jun 7 2024

IDZ053-080000-
Upper Snake River Plain ID-
527 PM MDT Fri Jun 7 2024

...A STRONG THUNDERSTORM NEAR MENAN WILL IMPACT SOUTHEASTERN
JEFFERSON...NORTH CENTRAL BONNEVILLE...AND SOUTHWESTERN MADISON
COUNTIES WITH STRONG GUSTY WINDS AND POSSIBLE HAIL THROUGH 600 PM
MDT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm over
Menan, or near Lorenzo, moving east at 15 MPH.

HAZARD...Wind gusts of 50 to 55 MPH and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Rexburg, Rigby, Lorenzo, Ucon, Menan, Ririe, Roberts, Lewisville,
Archer, and Thornton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4364 11219 4384 11217 4387 11205 4385 11168
      4355 11176
TIME...MOT...LOC 2326Z 292DEG 12KT 4375 11200

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KSmith

The radar

The Pocatello radar (KSFX), 89 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 7, 4:33 PM MST to 4:45 PM MST
Where
Jefferson County, Menan
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.720, -111.980

A tree was uprooted in Menan and Rocky Mountain Power reported 7,000 customers without power.

Thunderstorm Wind, Jefferson

When
June 7, 4:35 PM MST to 4:45 PM MST
Where
Jefferson County, 2 mi ENE of Menan
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
43.731, -111.943

Four trees snapped off and down at the intersection of E 700 N and N 3700 E with several pieces of siding removes from residence and small twigs and branches impaled into the siding on one side and one tree down on a roof.

Thunderstorm Wind, Jefferson

When
June 7, 4:37 PM MST to 4:50 PM MST
Where
Jefferson County, 3 mi ENE of Menan
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
NWS Storm Survey
Coordinates
43.737, -111.924

A livestock outbuilding constructed of wooden beams, wooden poles, and sheet metal destroyed along N 3800 E and just south of E 800 N. Multiple trees and large tree limbs down in the area.

Thunderstorm Wind, Jefferson

When
June 7, 4:40 PM MST to 4:50 PM MST
Where
Jefferson County, 3 mi E of Menan
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.720, -111.920

Tree snapped off and down at Annis Little Butte Cemetary.

Thunderstorm Wind, Jefferson

When
June 7, 4:40 PM MST to 4:50 PM MST
Where
Jefferson County, 3 mi E of Menan
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.720, -111.920

Multiple trees down from Menan, to Annis to Lorenzo along Menan Lorenzo Highway. Multiple trees downd, damage to residential siding, power lines down.

Thunderstorm Wind, Jefferson

When
June 7, 4:42 PM MST to 4:55 PM MST
Where
Jefferson County, 2 mi W of Lorenzo
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.730, -111.920

Large tree downed along E Menan Lorenzo Highway.

Thunderstorm Wind, Jefferson

When
June 7, 4:43 PM MST to 4:55 PM MST
Where
Jefferson County, 2 mi WSW of Lorenzo
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
43.719, -111.917

Two very large trees uprooted along N 3950 Ed, one measured at 4 feet in diameter and another 3.5 feet in diameter, along with 1 power pole down. At least 7 additional trees down along Long Island Canal. A local farmer reported approximately 20 sheep killed due to falling trees.

Thunderstorm Wind, Jefferson

When
June 7, 4:45 PM MST to 5:00 PM MST
Where
Jefferson County, Lorenzo
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
43.730, -111.880

Large tree over 2 feet in diameter snapped off and down on top of a dump truck.

Thunderstorm Wind, Jefferson

When
June 7, 4:45 PM MST to 5:00 PM MST
Where
Jefferson County, 2 mi SW of Lorenzo
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
43.709, -111.908

Ten power poles downed, numerous power pole cross arms broken, and at least 15 large trees downed, some snapped at various heights and some uprooted, along E 600 N between N 3950 E and N 4062 E. One large tree fell through the bedroom of a residence.

Thunderstorm Wind, Jefferson

When
June 7, 4:50 PM MST to 5:00 PM MST
Where
Jefferson County, 1 mi SW of Lorenzo
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.720, -111.894

A large tree downed partially destroying a trailer home.

Thunderstorm Wind, Jefferson

When
June 7, 4:50 PM MST to 5:00 PM MST
Where
Jefferson County, 1 mi S of Lorenzo
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
43.715, -111.880

Multiple large trees uprooted in the area of E 600 N and N 4100 E. Trees down on at least two homes with a hole in the side of one home.

Thunderstorm Wind, Jefferson

When
June 7, 4:52 PM MST to 5:05 PM MST
Where
Jefferson County, 2 mi S of Lorenzo
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
43.701, -111.880

Area of significant tree damage with numerous trees down and wires down at the intersection of N Yellowstone Highway and E 550 N. At least 4 trees measured at 3 to 4 feet in diameter uprooted and down across Yellowstone Highway with multiple other smaller trees down.

Thunderstorm Wind, Jefferson

When
June 7, 4:52 PM MST to 5:15 PM MST
Where
Jefferson County, 2 mi N of Rigby
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
43.699, -111.920

Rocky Mountain Power reported 10,000 customers without power near Rigby.

Thunderstorm Wind, Jefferson

When
June 7, 4:52 PM MST to 5:05 PM MST
Where
Jefferson County, 2 mi NNE of Rigby
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.697, -111.905

Large tree limbs down near Jefferson County Lake/Rigby Lake.

Thunderstorm Wind, Jefferson

When
June 7, 4:54 PM MST to 5:05 PM MST
Where
Jefferson County, 2 mi SSE of Lorenzo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.703, -111.865

Large tree limbs down in Labelle area.

Thunderstorm Wind, Jefferson

When
June 7, 4:55 PM MST to 5:07 PM MST
Where
Jefferson County, 1 mi NNE of Rigby
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.683, -111.912

Multiple vehicles damaged by falling trees at a wedding at The Millhouse Venue, with significant dents and smashed windshields.

Thunderstorm Wind, Jefferson

When
June 7, 4:55 PM MST to 5:05 PM MST
Where
Jefferson County, 2 mi NE of Rigby
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
43.691, -111.892

Five to 6 trees downed at Jefferson Hills golf course with additional trees downed at nearby residences.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195711, 1195714, 1195719, 1195720, 1195721, 1195723, 1195726, 1195727, 1195728, 1195730, 1195734, 1195736, 1195738, 1195739, 1195740, 1195741, 1195744.